Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 122, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 14, 2021, 5:53 PM EDT for Garrett County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2021, 5:53 PM EDT (21:53 UTC)
- Expired
- Jun 14, 2021, 6:31 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 148 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:59 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WUUS51 KLWX 142153
SVRLWX
MDC023-142245-
/O.NEW.KLWX.SV.W.0122.210614T2153Z-210614T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
553 PM EDT Mon Jun 14 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Garrett County in western Maryland...
* Until 645 PM EDT.
* At 553 PM EDT, severe thunderstorms were located along a line
extending from near Ursina to near Friendsville to 10 miles
southwest of Farmington, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Mountain Lake Park, Oakland, Bittinger, Grantsville, Loch Lynn
Heights, Friendsville, Deer Park, Accident, Merrill, Keysers Ridge,
Jennings, Mineral Spring, Deep Creek Lake State Park, Swallow Falls
State Park, McHenry, Selbysport, Big Run State Park, New Germany
and McComas Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3962 7899 3948 7907 3947 7910 3946 7910
3946 7911 3943 7911 3943 7913 3941 7914
3942 7916 3939 7916 3940 7918 3936 7922
3936 7925 3934 7926 3930 7929 3930 7934
3945 7948 3972 7948 3972 7922
TIME...MOT...LOC 2153Z 310DEG 32KT 3980 7940 3970 7949 3967 7965
HAIL...1.00IN
WIND...60MPH
$$
CJL3 follow-up statements
834
WWUS51 KLWX 142210
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
610 PM EDT Mon Jun 14 2021
MDC023-142245-
/O.CON.KLWX.SV.W.0122.000000T0000Z-210614T2245Z/
Garrett MD-
610 PM EDT Mon Jun 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR GARRETT COUNTY...
At 610 PM EDT, severe thunderstorms were located along a line
extending from near Grantsville to Accident to 7 miles southwest of
Friendsville, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Bittinger, Grantsville, Friendsville, Deer Park, Accident, Merrill,
Keysers Ridge, Jennings, Mineral Spring, Deep Creek Lake State Park,
Swallow Falls State Park, McHenry, Selbysport, Big Run State Park,
New Germany and McComas Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 7899 3948 7907 3947 7910 3946 7910
3946 7911 3943 7911 3943 7913 3941 7914
3942 7916 3939 7916 3940 7918 3936 7922
3936 7925 3951 7948 3972 7948 3972 7922
TIME...MOT...LOC 2210Z 301DEG 34KT 3970 7925 3961 7933 3958 7949
HAIL...1.00IN
WIND...60MPH
$$
CJL583
WWUS51 KLWX 142220
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
620 PM EDT Mon Jun 14 2021
MDC023-142245-
/O.CON.KLWX.SV.W.0122.000000T0000Z-210614T2245Z/
Garrett MD-
620 PM EDT Mon Jun 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN GARRETT COUNTY...
At 620 PM EDT, severe thunderstorms were located along a line
extending from near Grantsville to near Bittinger to 8 miles
southwest of Accident, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Bittinger, Grantsville, Deer Park, Accident, Merrill, Keysers Ridge,
Jennings, Deep Creek Lake State Park, Swallow Falls State Park,
McHenry, Big Run State Park, New Germany and McComas Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 7899 3948 7907 3947 7910 3946 7910
3946 7911 3943 7911 3943 7913 3941 7914
3942 7916 3939 7916 3940 7918 3936 7922
3936 7925 3952 7947 3958 7945 3971 7928
3972 7922
TIME...MOT...LOC 2220Z 310DEG 32KT 3966 7919 3957 7927 3954 7943
HAIL...1.00IN
WIND...60MPH
$$
CJL227
WWUS51 KLWX 142231
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
631 PM EDT Mon Jun 14 2021
MDC023-142240-
/O.CAN.KLWX.SV.W.0122.000000T0000Z-210614T2245Z/
Garrett MD-
631 PM EDT Mon Jun 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GARRETT COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Maryland...and eastern West Virginia.
LAT...LON 3962 7899 3948 7907 3947 7910 3946 7910
3946 7911 3943 7911 3943 7913 3941 7914
3942 7916 3939 7916 3940 7918 3936 7922
3936 7925 3952 7947 3958 7945 3971 7928
3972 7922
TIME...MOT...LOC 2228Z 310DEG 32KT 3961 7911 3952 7919 3949 7935
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:18 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 14, 3:18 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Mon Jun 14 2021
.SYNOPSIS...
A series of cold fronts will move through the area through mid
week. Canadian high pressure will build overhead for much of
the second half of the week. Another cold front may approach the
area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A potent mid-level shortwave is pushing southward from the
southern Great Lakes this afternoon. An attendant surface cold
front is situated from west to east across central Ohio to
central Pennsylvania. Storms have formed this morning into early
this afternoon along the aforementioned front and an outflow
boundary from convection last night. Some of this convection is
propagating eastward in the form of an MCS across central PA,
while additional cells are forming along the frontal boundary
westward through western PA into eastern Ohio. These cells
developing along the front are expected to track toward the
east-southeast, and should eventually make it into far
northwestern portions of the forecast area by early this
evening. Instability will be limited ahead of these cells, but
there will be ample shear to work with. With bulk shear values
around 50 knots, supercells will be possible, but there may be
some tendency for some upscale growth as the cells progress
southward, with a large component of the mid-upper level flow
oriented parallel to the initiating boundary. These cells will
pose a threat for both damaging winds and severe hail as they
move toward the Allegheny Front.
With low-level downsloping westerly flow in place ahead of the
frontal boundary, there's a minimum in MLCAPE values just to the
east of the mountains. As a result, there may be a tendency for
storms to weaken as they drift across the mountains/southward
from PA into the zone between the Alleghenies and the Blue
Ridge. While severe thunderstorms can't be ruled out, there
could be a relative minimum in severe thunderstorm activity
between the Allegheny Front and Blue Ridge.
Further east, higher instability will reside to the east of the
Blue Ridge. MLCAPE values of around 1000-2000 J/kg will be in
place, along with the aforementioned bulk shear values of around
50 knots. This will provide an environment more favorable for
severe weather later this evening. Model guidance has trended a
bit faster with the storms this evening, with the peak window
for severe storms now appearing to be between roughly 8 PM and
midnight along the I-95 corridor. Despite the loss of diurnal
heating, differential advection ahead of the approaching trough
will help to maintain an unstable airmass to the east of the
Blue Ridge into the early overnight hours. Recent CAM runs have
suggested that more discrete storms may try to form in the
DC/Baltimore metro areas in advance of the southward advancing
cells from PA. Supercells will once again be possible in this
zone, as well as bowing segments if storms start to grow
upscale. A well organized MCS moving in from PA now looks less
likely, but can't be completely ruled out. Damaging winds should
be the primary hazard associated with storms this evening, but
severe hail could also be a concern in any discrete cells, given
the impressive amounts of deep layer shear and decent
instability present. Low-level shear isn't overly impressive,
but there are some signals that low-level hodographs may begin
to enlarge slightly around or shortly after 00z. As a result,
there could also be a low-end tornado threat with any discrete
storms that form. A low-end threat for flash flooding will also
exist. Storms will be moving along at a decent clip, but flash
flood guidance is low due to multiple rounds of rain over the
past week. Storms will move off to the east by around 2 AM,
bringing the threat for severe thunderstorms to an end.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A mid-level trough and associated cold front will move through the
CWA Tuesday. This frontal passage will be notably drier, but cannot
rule out a few showers with the relatively higher chance (still
isolated in nature) up near the Mason-Dixon line. High temperatures
Tuesday do look to be about 5 degrees cooler than today and closer
to seasonal normals.
Dry and clear Tuesday night with temperatures dipping into the mid
40s across the Allegheny Front. As Canadian high pressure builds in
Wednesday, the main story will be the below normal temperatures and
low humidity values. The immediate metropolitan areas have the best
chance of breaking 80, with the higher elevations out west not
making it out of the 60s. Most locations will be in the low to mid
70s.
Come Wednesday night, there could be a few locations that make a run
into the upper 30s, mainly across the valleys in the higher terrain
of Garrett, western Grant, western Pendleton, and western Highland.
Outside of the higher terrain, it will be a good night to open the
windows and let in some cool air with low humidity.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst guidance in regards to the long
term period. A deep upper level trough will continue to pivot
eastward on Thursday. However, with the trough axis offshore, we'll
be under general subsidence, resulting in surface high pressure over
the Ohio Valley becoming focused over the region through the end of
the week. Seasonably cooler conditions with temperatures in the
upper 70s are expected coupled with low humidity. The high will then
continue to shift offshore on Friday, inducing a southerly flow
which will bring the return of heat and humidity back to the region.
Guidance solutions diverge somewhat in regards to the timing of the
next FROPA on Saturday. The ECMWF is a bit earlier than the GFS
which would greatly determine how much convective activity develops.
There's also question into the progression of the front as some of
the guidance including their ensembles indicate the front stalling
across the CWA Sunday. If that's the case, then potential for more
unsettled weather is possible on Sunday into Monday. Guidance
redevelops a Bermuda high just to our east by early next week, thus
could see this situation play out correctly. Another area of low
pressure may then traverse along said stalled boundary which would
set us up for additional unsettled weather in terms of showers and
thunderstorms, even the potential for isolated flooding. Will need
to monitor trends over the next few days.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected throughout the remainder of the
afternoon into the early evening hours under a WSW flow. Winds will
become slightly more southerly by early this evening as an
approaching cold front tracks eastward though late tonight. Showers
and thunderstorms are expected to develop along the frontal
boundary. Some of these storms have the potential to be severe in
nature where the main threats would be damaging wind gusts and
possibly large hail. IAD, DCA, BWI, and MTN have the best potential
at seeing any severe storms. Timing for those terminals would be
closer to midnight.
Another cold front is expected to push through the region on
Tuesday. However that front lacks and significant moisture.
Therefore, conditions should remain VFR throughout. High pressure
returns for Wednesday and continues through Friday under a westerly
flow.
&&
.MARINE...
Sub-SCA level winds are expected during the daylight hours
today. SMWs will likely be needed tonight as thunderstorms move
across the waters. The most likely time window for storms to
move across the waters is between 9 PM and 3 AM. A Small Craft
Advisory is in effect tonight through tomorrow. Southwesterly
winds will precede the storms today through this evening, before
turning northwesterly behind the front for tonight through
tomorrow. Northwesterly flow will continue on Wednesday, but
winds are expected to be sub-SCA in nature
Generally lighter NW flow thereafter through Thursday night (though
another mainly dry front may kick winds up a bit Tuesday night into
Wednesday).
Small Craft Advisory conditions are likely Fri afternoon into
Sunday.
&&
.TIDES/COASTAL FLOODING...
Water anomalies are running about a foot above normal and
expected to rise to around a foot and half in continued srly
flow. Minor coastal flooding is expected at DC Waterfront later
this morning. Anomalies are expected to decrease starting
tonight in northwesterly flow behind a reinforcing cold front.
DC could come close to minor flooding this evening, but is
expected to remain just below at the moment. No additional tidal
flooding is expected for the foreseeable future after the tidal
cycle this evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 4 PM EDT
Tuesday for ANZ530>543.
&&
SYNOPSIS...LFR/KJP
NEAR TERM...KJP
SHORT TERM...CPB
LONG TERM...MSS
AVIATION...MSS/KJP
MARINE...MSS/KJP
TIDES/COASTAL FLOODING...LFR/KJPHazardous weather outlook, Jun 14, 4:06 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 406 PM EDT Mon Jun 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-151000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 406 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Scattered to numerous thunderstorms are forecast this evening. Some storms may be severe, with the main threat being damaging wind gusts. Hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-151000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 406 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for western Maryland, the northern Shenandoah Valley, and eastern West Virginia until 9 PM this evening. Damaging wind gusts and large hail are the primary threats. Elsewhere, scattered to numerous thunderstorms are possible this evening. Some storms may be severe, with the main threat being damaging wind gusts. Hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-151000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 406 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 9 PM for Grant, Mineral, Allegany, and Garrett Counties. Damaging wind gusts and large hail are the primary threats. Elsewhere, scattered thunderstorms are forecast this evening. Some storms may be severe, with the main threat being damaging wind gusts. Hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:07 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 10 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.